Indiana, 2012

Damaging Winds in Indiana, June 16, 2012

June 16, 2012 · NWS IWX · 9 events in 4 counties and zones

A moderately unstable, but weak sheared environment was in place to allow for scattered thunderstorm development. Precipitation loading occurred in a few of the stronger thunderstorms, producing sporadic tree and tree limb damage, mainly in the Rochester area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A moderately unstable, but weak sheared environment was in place to allow for scattered thunderstorm development. Precipitation loading occurred in a few of the stronger thunderstorms, producing sporadic tree and tree limb damage, mainly in the Rochester area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 16, 2:25 PM EST, 50 minutes earlier.

Area forecast discussion, Jun 16, 2:25 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
325 PM EDT SAT JUN 16 2012

.SHORT TERM...
ISOLD CONVN CONTS TO FESTER THIS AFTN ALG TAIL END OF MCV LIFTING
INTO WRN WI AND AHD OF NEWD ADVTG LL THETA-E RIDGE OUT OF IL. HWVR
ASCENT PLUME IN ASSOCN/W THIS FTR WKNG W/TIME AND GIVEN WK LL
SHEAR IN PLACE XPC NO ORGANIZATION OF THIS ACTIVITY THROUGH LT
AFTN ACRS NW IN/SW MI AND WILL RIDE W/LWR BOUND CHC POPS...HIGHEST
WESTERN THIRD IN PROXIMITY TO GREATER SFC BASED DESTABILIZATION AND
STRONGEST MASS FLUX.

GREATER ATTN THIS PD FOCUSED ON POTENT UPSTREAM MCV ACRS NE KS AND
VRY UNSTABLE AIRMASS EXTNDG DOWNSTREAM ACRS NRN MO/SRN IA AND INTO
WRN IL. CONVN BEGINNING TO BUBBLE HERE AND XPC RAPID ORGANIZATION NR
TERM. HWVR GIVEN DECAY OF LL SHEAR W/EWD EXTENT AND DEGREE OF WWD
DESTABILIZATION XPC CONVN ALLOWING MODEL SCENARIOS LIKE SPC 4KM WRF
MORE CORRECT W/SUBSEQUENT DEEP COLD POOL DVLPMNT AND FOLLOWING
OUTFLW DOMINATED DECAY ACRS IN/MI. THUS WILL BUMP POPS SLIGHTLY ACRS
WRN AREAS THIS EVE YET OTHERWISE MAINTAIN SLGT CHC POPS OVERNIGHT.

COMPOSITE POST FNTL/OUTFLW AIRMASS XPCD SUN. MUCH OF THE AVAILABLE
12Z MODEL SUITE ESP HIGHRES GUIDANCE HAD ABANDONED THE POSSIBILITY OF
PCPN AND WILL FOLLOW BY DROPPING AFTN/OVERNIGHT SUN POPS. OTHERWISE
TEMPS SIGLY COOLER TOMORROW IN VEERED AND DRIER POST FNTL AIRMASS.

&&

.LONG TERM... /MONDAY THROUGH SATURDAY/

NO SIGNIFICANT CHANGES TO ONGOING LONG TERM FORECAST. MONDAY THROUGH
WEDNESDAY WILL BE VERY HOT AND DRY ACROSS MOST OF THE OHIO VALLEY.
TUESDAY/WEDNESDAY LOOK TO BE THE HOTTEST DAYS AS 592 MIDTROPOSPHERIC
HEIGHTS BUILD INTO THE REGION.  HIGH TEMPERATURES WILL EASILY REACH
THE MID 90S. TRIPLE DIGIT HEAT IS NOT OUT OF THE QUESTION IN A FEW
AREAS WITH ONGOING MODERATE DROUGHT CONDITIONS AND EXTREME
SUBSIDENCE UNDER STRONG RIDGE AND RIGHT EXIT REGION OF 250MB JET.

RIDGE FINALLY BEGINS TO BREAK DOWN BY LATE IN THE WEEK WHICH WILL
ALLOW THE PERSISTENT NORTHERN PLAINS TROUGH TO SETTLE OVER THE GREAT
LAKES AND PUSH A COLD FRONT ACROSS OUR AREA IN THE THURSDAY/THURSDAY
NIGHT TIMEFRAME.  MODELS SIGNIFICANTLY OVERESTIMATE DEWPOINTS ONCE
AGAIN WITH THIS SYSTEM...BUT GIVEN HEIGHT FALLS AND DECENT
CONVERGENCE ALONG THE FRONT...REMAIN OPTIMISTIC THAT WE WILL HAVE A
WET FRONTAL PASSAGE...ALTHOUGH CERTAINLY NOT ENOUGH RAIN TO MAKE A
DENT IN THIS PERSISTENT DROUGHT.  12Z ECMWF BRINGS FRONT THROUGH
EARLY THURSDAY MORNING WHILE 12Z GFS BRINGS FRONT THROUGH ON
THURSDAY AFTERNOON/EVENING.  GIVEN UNCERTAINTY ON TIMING HAVE BUMPED
ALLBLEND DOWN TO SLIGHT CHANCE POPS ON THURSDAY AND THURSDAY NIGHT
WITH A DRY FORECAST ELSEWHERE.

ADJUSTED ALLBLEND MAX TEMPS UP INTO THE MID 90S ON TUESDAY AND
WEDNESDAY AS RIDGE AXIS IS CENTERED NEARBY AND CLEAR SKIES WILL
ALLOW MAXIMUM REALIZATION OF SOLAR HEATING.

&&

.UPDATE/AVIATION...
TAIL END OF PREFNTL TROUGH IN ASSOCN/W MCV OVR SE MN FIRING ISOLD
CONVN EARLY THIS AFTN WITHIN LL THETA-E RIDGE ACRS NE IL. HWVR
W/THIS FTR LIFTING INTO WRN WI XPC ASCENT PLUME ALG TAIL END TO CONT
TO WKN AS LACK OF LL SHEAR SUGGESTS POOR ORGANIZATION IF ANY ACRS NW
IN/SW MI THIS AFTN.

VFR CONDS XPCD AT THE TERMINALS THROUGH THE PD. NEWD ADVTN OF DEEPER
INSTABILITY PLUME AHD OF MN MCV MAY YIELD AN ISOLD TSRA AT KSBN THIS
AFTN YET WILL AVOID A MENTION JUST YET AND CONT TO MONITOR DVLPMNTS
THROUGH THIS AFTN.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...T
LONG TERM...BENTLEY
AVIATION...T
Hazardous weather outlook, Jun 16, 1:34 PM EST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
234 PM EDT SAT JUN 16 2012

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-171000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
234 PM EDT SAT JUN 16 2012 /134 PM CDT SAT JUN 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY DRY AND HOT CONDITIONS WILL HEIGHTEN FIRE DANGER. ISOLATED
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY DRY AND HOT CONDITIONS WILL HEIGHTEN FIRE DANGER.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY AFTERNOON
INTO FRIDAY. HOWEVER...NO RELIEF FROM THE INTENSIFYING DROUGHT IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-171000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
234 PM EDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY AFTERNOON
INTO FRIDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Jun 16, 2:46 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
346 PM EDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             N ELIDA                 40.79N  84.20W
06/16/2012  M0.25 INCH       ALLEN              OH   TRAINED SPOTTER

            PEA SIZED HAIL.

&&

LEWIS
Special weather statement, Jun 16, 3:10 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
410 PM EDT SAT JUN 16 2012

INZ012>015-022-023-162045-
CASS IN-FULTON IN-MARSHALL IN-MIAMI IN-PULASKI IN-STARKE IN-
410 PM EDT SAT JUN 16 2012

...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN CASS...NORTHWESTERN
MIAMI...EASTERN PULASKI...EXTREME SOUTHWESTERN KOSCIUSKO...SOUTHERN
MARSHALL...FULTON AND SOUTHEASTERN STARKE COUNTIES...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KNOX TO 6 MILES
NORTHEAST OF WINAMAC TO WINAMAC TO ROYAL CENTER...MOVING EAST AT 35
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  PLYMOUTH AND ROCHESTER...
  CULVER...
  ARGOS...
  LUCERNE...LEASES CORNER AND GRASS CREEK...
  FLETCHER...METEA AND MARSHTOWN...
  MAXINKUCKEE AND HIBBARD...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

STRONG OUTFLOW WINDS WILL PRECEDE THE RAINFALL ASSOCIATED WITH THESE
THUNDERSTORMS.

SEEK SHELTER INDOORS UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4133 8673 4138 8618 4117 8608 4109 8608
      4108 8605 4103 8604 4086 8601 4083 8655
      4113 8663 4132 8675
TIME...MOT...LOC 2009Z 266DEG 29KT 4131 8661 4114 8650
          4104 8647 4086 8645

The radar

The Northern Indiana radar (KIWX), 64 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Joseph

When
June 16, 3:15 PM EST to 3:16 PM EST
Where
St. Joseph County, North Liberty
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.530, -86.430

Local media outlets reported scattered trees and tree limbs down across the city of North Liberty, including near the intersection of Wolf and State Route 23. Several tents at local festival were also picked up. No injuries were reported.

Thunderstorm Wind, Fulton

When
June 16, 3:43 PM EST to 3:44 PM EST
Where
Fulton County, 0.52 mi E of Leiters Ford
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.120, -86.390

Emergency management officials reported a tree and large branches were blown down.

Thunderstorm Wind, Fulton

When
June 16, 3:45 PM EST to 3:46 PM EST
Where
Fulton County, 3.17 mi NNW of Rochester
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.110, -86.250

Emergency management officials reported trees and tree limbs down, blocking local roadways.

Thunderstorm Wind, Fulton

When
June 16, 3:46 PM EST to 3:47 PM EST
Where
Fulton County, 1.73 mi SW of Rochester
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.050, -86.240

Emergency management officials reported trees and large limbs down onto a home.

Thunderstorm Wind, Fulton

When
June 16, 3:46 PM EST to 3:47 PM EST
Where
Fulton County, 2.95 mi WSW of Rochester
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.050, -86.270

Emergency management officials reported trees down, blocking the roadway.

Thunderstorm Wind, Fulton

When
June 16, 3:47 PM EST to 3:48 PM EST
Where
Fulton County, 0.87 mi SE of Rochester
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.060, -86.210

Emergency management officials reported a tree, as well as tree limbs down.

Thunderstorm Wind, Fulton

When
June 16, 3:48 PM EST to 3:49 PM EST
Where
Fulton County, 0.69 mi N of Lake Manitou
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.060, -86.200

Emergency management officials reported a tree down, as well as several branches. One street was blocked from the debris.

Thunderstorm Wind, De Kalb

When
June 16, 6:00 PM EST to 6:01 PM EST
Where
De Kalb County, Spencerville
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.280, -84.920

Local media reported a large tree was blown down across County Road 68, blocking traffic.

Thunderstorm Wind, Jay

When
June 16, 6:32 PM EST to 6:33 PM EST
Where
Jay County, Redkey
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.350, -85.150

Local police officials reported a few trees blown down in Redkey.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386261, 386262, 386268, 386269, 386271, 386277, 386279, 386280, 386281.